Kansas, 2012

Hail and Damaging Winds in Kansas, April 30, 2012

April 30, 2012 · NWS ICT · 10 events in 4 counties and zones

An upper level disturbance interacted with an unstable airmass in place to produce scattered strong to severe thunderstorms across southern Kansas. While widespread severe weather did not occur, a few storms produced damaging winds and large hail, along with some flooding over southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level disturbance interacted with an unstable airmass in place to produce scattered strong to severe thunderstorms across southern Kansas. While widespread severe weather did not occur, a few storms produced damaging winds and large hail, along with some flooding over southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 6:04 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 30, 6:04 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT MON APR 30 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

PERIODS OF MVFR AND IFR CIGS ARE EXPECTED FOR THE OVERNIGHT HOURS AS
A CONVECTIVE COMPLEX IN WRN KS WILL MOVE EAST ACROSS MOST OF THE SRN
HALF OF FORECAST AREA. THIS CLUSTER OF STORMS WILL MOVE EAST INTO
THE KHUT/KICT TAF SITES BY AROUND 02-03Z/TUE.  COULD SEE SOME GUSTY
WINDS TO 35KTS AS THIS COMPLEX ARRIVES...SO WILL ADD A TEMPO GROUP
AND SOME MVFR CEILINGS AND GUSTY VARIABLE WINDS FOR THIS CHANCE.

AFTER THIS COMPLEX MOVES INTO ERN KS...THE MOIST SOUTHERLY LOW LEVEL
FLOW WILL RE-ESTABLISH ITSELF EARLY ON TUE WITH THE DEVELOPMENT OF
STRATUS CIGS AGAIN DURING THE EARLY MORNING HOURS ON TUE. COULD SEE
SOME STRATUS BUILD DOWN FOR THE EARLY MORNING HOURS...WHICH COULD
PRODUCE SOME MVFR VSBYS AND IFR TO POSSIBLY LIFR CEILINGS...IN THE
WAKE OF THIS COMPLEX...ESPECIALLY FOR KRSL AND KSLN.

MIXING WILL INCREASE ACROSS MOST OF THE REGION BY AROUND
15Z/TUE...WHICH WILL HELP BURN OFF THE POSSIBLE FOG AND LIFT
CEILINGS FROM IFR TO VFR BY AROUND 18Z/TUE.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT MON APR 30 2012/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE TRENDS OVERNIGHT.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE ONE SHORTWAVE LIFTING OVER
NORTHEAST KS INTO IA WITH ANOTHER IMPULSE TRACKING OVER THE SOUTHERN
ROCKIES. AT THE SURFACE...GOOD MOISTURE REMAINS OVER THE SOUTHERN
PLAINS WITH UPPER 60 DEWPOINTS COVERING MUCH OF OK. THE SURFACE
BOUNDARIES HAVE BECOME MUCH LESS DEFINED TODAY. AN EAST-WEST FEATURE
EXTENDS FROM THE TX PANHANDLE INTO SOUTH CENTRAL OK WHICH LOOKS TO
BE THE NORTHERN EXTENT OF THE DEEPER MOISTURE. A DRYLINE THEN
EXTENDS THROUGH FAR EASTERN CO INTO EASTERN NM.

TONIGHT-TUE:
THERE LOOKS TO BE A COUPLE SCENARIOS FOR THE AREA TO GET PRECIP
OVERNIGHT WITH THE APPROACHING SHORTWAVE. FIRST...STORMS DEVELOP ALONG THE
DRYLINE OVER SW KS AND MOVE INTO THE AREA AFTER DARK. GIVEN EXPECTED
STORM MOTIONS FEEL THAT STORMS WOULD NEED TO DEVELOP NORTH OF THE
OK/KS BORDER TO MAKE INTO OUR FORECAST AREA. THE SECOND SCENARIO
WOULD BE FOR SCT ELEVATED STORMS TO DEVELOP AFTER DARK WITH DEEP
ISENTROPIC LIFT IN PLACE IN THE 305-310K LAYER. WITH INCREASING MID LEVEL
TEMPS...THE MAIN QUESTION WILL BE HOW MUCH CAPPING WILL LIMIT THE
AREAL COVERAGE OF THE OVERNIGHT ACTIVITY. REGARDLESS OF WHICH
SCENARIO PANS OUT...FEEL THERE WILL AT LEAST BE SOME SCT CONVECTION
OVERNIGHT WITH VERY LOW CONFIDENCE ON THE AREAL EXTENT OF THE
ACTIVITY.

ANY STORMS THAT ARE ABLE TO DEVELOP OR MOVE INTO THE AREA OVERNIGHT
WILL HAVE A GOOD CHANCE TO BECOME SEVERE WITH AROUND 2,000J/KG OF
ELEVATED CAPE AND 30-40KTS OF SHEAR ABOVE 1KM.

BY TUE MORNING THE UPPER SHORTWAVE WILL BE TRACKING ACROSS THE OZARK
REGION WHICH IS EXPECTED TO PUSH THE BETTER PRECIP CHANCES EAST OF
THE FORECAST AREA. LOW LEVEL MOISTURE IS EXPECTED TO REMAIN IN PLACE
OVER MOST OF THE AREA. CAPPING IS EXPECTED TO BE STRONGER ON TUE
AFTERNOON AS MID LEVEL TEMPS CONTINUE TO WARM. FEEL THE BEST CHANCE
FOR DAYTIME CONVECTION WILL BE ALONG THE DRYLINE OVER CENTRAL AND
ESPECIALLY NORTH CENTRAL KS WHICH WILL BE CLOSER TO THE RIGHT
ENTRANCE REGION OF UPPER JET ALONG WITH SOME BETTER UPPER FORCING.
CONFIDENCE IS HIGH THAT CONTINUED RETURN FLOW WILL ALLOW FOR ABOVE
NORMAL TEMPS TO PERSIST ON TUE.

TUE NIGHT-WED:
FOR TUE NIGHT ALSO FEEL THE BETTER PRECIP CHANCES WILL STAY
NORTHEAST OF THE FORECAST AREA WHERE CAPPING WILL BE AT A MINIMUM.
NOT MUCH IS EXPECTED TO CHANGE IN THE OVERALL PATTERN FOR WED WITH
SW FLOW ALOFT REMAINING OVER THE SOUTHERN AND CENTRAL PLAINS. A LOSE
DRYLINE WILL ALSO REMAIN ALONG THE WESTERN FRINGES OF THE FORECAST
AREA. HOWEVER EVEN WITH A WAVE LIFTING OUT OF THE SOUTHERN
ROCKIES...FEEL CAPPING SHOULD BE STRONG ENOUGH TO LIMIT DAYTIME
CONVECTION WITH THE BETTER CHANCES ARRIVING WED NIGHT OVER NORTHERN
PORTIONS OF KS.

THU-MON:
UPPER TROUGHING IS EXPECTED TO REMAIN OVER THE PACIFIC NW WITH THIS
FEATURE BECOMING MORE PRONOUNCED AS THE WEEKEND APPROACHES. THIS WILL
ALLOW SW FLOW ALOFT TO REMAIN OVER THE AREA WITH THE MEAN UPPER FLOW
EXPECTED TO LIFT NORTH FOR THE WEEKEND INTO THE BEGINNING OF NEXT
WEEK. THIS PATTERN WILL SHIFT THE BETTER PRECIP CHANCES NORTH OF THE
FORECAST AREA WITH VERY HIGH CONFIDENCE THAT ABOVE NORMAL TEMPS WILL
CONTINUE THROUGH ALL OF THESE EXTENDED PERIODS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  84  66  85 /  50  10  10  10
HUTCHINSON      63  83  66  85 /  40  10  10  10
NEWTON          63  83  66  84 /  40  10  10  10
ELDORADO        64  83  66  84 /  40  10  10  10
WINFIELD-KWLD   65  84  67  85 /  50  10  10  10
RUSSELL         58  85  62  88 /  30  20  20  10
GREAT BEND      61  85  62  87 /  30  20  20  10
SALINA          61  83  64  86 /  30  20  20  10
MCPHERSON       63  83  66  85 /  30  10  10  10
COFFEYVILLE     66  84  66  84 /  60  20  10  10
CHANUTE         64  82  66  84 /  50  20  10  10
IOLA            64  82  65  84 /  50  20  10  10
PARSONS-KPPF    65  83  66  84 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR KSZ092>096-098>100.

&&
Hazardous weather outlook, Apr 30, 4:03 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT MON APR 30 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 PM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS MOST OF THE AREA
OVERNIGHT. THE MAIN CONCERNS ARE FOR LARGE HAIL UP TO GOLF-BALL SIZE
AND WIND GUSTS UP TO 60 MPH.

FLOODING CONTINUES TO AFFECT EXTREME SOUTHEASTERN KANSAS DUE TO
RECENT VERY HEAVY RAINS. A FLASH FLOOD WATCH IS IN AFFECT FOR PART
OF SOUTHEASTERN KANSAS TONIGHT FOR THE POTENTIAL FOR ADDITIONAL
HEAVY RAINS AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE VERY LATE TUESDAY AFTERNOON
INTO TUESDAY EVENING FOR PORTIONS OF CENTRAL KANSAS. ANY STORM THAT
IS ABLE TO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH
LARGE HAIL THE MAIN THREAT.

STRONG OR POSSIBLY SEVERE STORMS WILL ALSO BE POSSIBLE WEDNESDAY
NIGHT FOR CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR MUCH OF THE
AREA AS STORMS MOVE-IN FROM THE WEST.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/BILLINGS/JMC/LAWSON

In the hours before

Local storm report, Apr 30, 7:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             12 W ANTHONY            37.15N 98.25W
04/30/2012  E1.00 INCH       HARPER             KS   TRAINED SPOTTER

&&

RBL

The radar

The Vance AFB radar (KVNX), 47 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
April 30, 7:01 PM CST
Where
Harper County, 5.57 mi NNE of Corwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -98.250

Hail, Labette

When
April 30, 7:48 PM CST
Where
Labette County, 3.5 mi N of Edna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -95.360

Hail, Montgomery

When
April 30, 8:07 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.010, -95.930

Hail, Labette

When
April 30, 8:11 PM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.190, -95.290

Occurred with winds estimated around 70 mph.

Thunderstorm Wind, Labette

When
April 30, 8:11 PM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.190, -95.290

Occurred with quarter size hail.

Thunderstorm Wind, Harper

When
April 30, 8:12 PM CST
Where
Harper County, 7.47 mi ENE of Waldron
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.030, -98.050

One utility pole was downed, along with sporadic tree damage.

Hail, Labette

When
April 30, 8:23 PM CST
Where
Labette County, 3.45 mi S of Parsons
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.300, -95.270

Hail, Labette

When
April 30, 9:22 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.060, -95.360

Thunderstorm Wind, Sumner

When
April 30, 9:43 PM CST
Where
Sumner County, 4.45 mi E of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.390, -97.150

Utility poles were downed west of Udall along Highway 55, and sporadic power outages were reported.

Hail, Labette

When
April 30, 9:46 PM CST
Where
Labette County, 3.38 mi WSW of Chetopa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.020, -95.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379186, 379187, 379188, 379189, 379190, 379191, 379192, 379193, 379194, 379195.